Texas, 2024

Tornado and Flash Flood in Texas, March 4 to 8, 2024

March 4 to 8, 2024 · NWS FWD · 10 events in 7 counties and zones

Periodic storms ahead of and along a slow-moving cold front produced mainly hail across North Texas March 4th through 6th. A short-lived landspout was observed in Ellis County near Forreston on the 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Periodic storms ahead of and along a slow-moving cold front produced mainly hail across North Texas March 4th through 6th. A short-lived landspout was observed in Ellis County near Forreston on the 5th. Additional rounds of showers and storms formed to our west and moved east over the 6th through the 8th, producing hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 4, 5:34 PM CST, 4 hours earlier.

Area forecast discussion, Mar 4, 5:34 PM CST, 4 hours before
Area Forecast Discussion
National Weather Service Fort Worth TX
534 PM CST Mon Mar 4 2024

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Through Tuesday Night/

South winds ahead of a slow moving cold front will veer to the
southwest overnight as the front gets close, then to the north
around 10 MPH on Tuesday as the front eases south through the
area. The proximity of the front will result in lower wind speeds
tonight compared to the past few nights. Meanwhile, a shortwave
trough which can be seen on water vapor imagery crossing Mexico
will lift northeast across Texas tonight. Ascent associated with
the shortwave will generate a couple of areas of showers and
storms tonight, one being in the more moisture-rich environments
of South Central and Southeast Texas, and another along the cold
front. The Southeast Texas activity may clip our southern-most
zones late this evening and overnight, while convection in the
vicinity of the front would move east along the Red River late
tonight. Severe weather appears unlikely at this time, though
small hail may accompany a few of these storms. Precipitation
would move east of the forecast area Tuesday morning.

Additional thunderstorms may redevelop Tuesday afternoon along the
front, and would be limited to areas east of the I-35 corridor
where moisture and instability will be maximized along the surface
boundary. Though plentiful instability will be present, subsidence
on the rear flank of the shortwave will work against development,
keeping convection isolated in nature. These potential storms
could linger into the evening hours, eventually subsiding Tuesday
night with the loss of surface instability. Seasonably cool air
will otherwise enter behind the front with temperatures falling
into the 50s by midnight Tuesday night.

30

&&

.LONG TERM... /Issued 359 PM CST Mon Mar 4 2024/
/Wednesday Through Early Next Week/

High clouds will be on the increase Wednesday as the next storm
system off the California coast begins spreading Pacific moisture
above the Lone Star State. Despite the decrease in insolation,
above normal daytime temperatures will continue with south winds
slowly returning to the region. A few locations will reach 80F
Wednesday afternoon, the 5th consecutive day with 80s within North
and Central Texas and the last such day this week.

Large-scale forcing for ascent will spread across the region
Wednesday night into Thursday. Elevated showers and isolated
thunderstorms will invade from the west as early as Wednesday
evening. The precipitation chances and intensity will both
increase during the day Wednesday as steep lapse rates couple with
precipitable water amounts near record values for early March. A
widespread wetting rainfall will maximize in East Texas where
isolated totals should top one inch. The clouds and precipitation
will reduce the thermal content of the boundary layer, but gusty
southerly winds will surge the 60F isodrosotherm into North Texas.
A lack of surface focus should limit the amount of boundary layer
parcels that are involved in the convection, but the intensity of
the forcing and lapse rates aloft may allow for instances of hail.
The potential for elevated supercells and associated hail cores
will persist into Thursday night. While mistimed, a cold front
late Thursday night into Friday morning may provide another
opportunity for some strong storms before cooler and drier air
dominate the day Friday. However, this won't immediately spell an
end to the precipitation with the upper system still upstream.

With adequate insolation in the postfrontal air, Friday
afternoon's temperatures may exceed Thursday's prefrontal values.
Once the upper trough reaches the Southern Plains, a more
pronounced cold front will dive into North Texas, ending the rainy
period. Saturday will be the coolest day so far this month as cold
advection offsets the March sun. A warming trend early next week
will push daytime temperatures back above normal by Monday.

25

&&

.AVIATION... /NEW/
/00Z TAFs/

South to southwest winds tonight will shift to the north on
Tuesday as a weak cold front moves through the region. FROPA in
the DFW Metroplex should be 14-16Z and KACT 16-18Z. Stratus will
surge north ahead of the front, but should remain east of all TAF
sites. Convection associated with a shortwave disturbance should
remain over South-Central and Southeast Texas, and along the cold
front over Northeast Texas. However, a few storms may affect the
BYP cornerpost of D10 tonight. Additional storms on Tuesday should
similarly remain east of all TAF sites.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    60  80  55  77  61 /  10   5  10   5  40
Waco                60  83  55  79  61 /  10   5   0   5  20
Paris               59  78  55  76  59 /  50  30  20   5  40
Denton              55  77  50  75  57 /  20   5  10   5  40
McKinney            59  79  53  76  59 /  30  10  10   5  40
Dallas              61  81  56  80  62 /  10  10  10   5  30
Terrell             61  80  56  78  60 /  20  20  10   5  30
Corsicana           64  84  57  79  62 /  20  10  10   0  20
Temple              59  85  52  79  59 /  20   5   0   0  20
Mineral Wells       51  76  49  76  57 /  10   0   5   5  40

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 4, 6:03 PM CST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
603 PM CST Mon Mar 4 2024

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-052330-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
603 PM CST Mon Mar 4 2024

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
There is a chance of thunderstorms across most of Central Texas into
eastern North Texas tonight. A few strong storms are possible,
capable of producing hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a slight chance of thunderstorms Tuesday across far
Northeast Texas.

Thunderstorm chances return late Wednesday night and will continue
off and on through Friday. A few strong storms with gusty winds and
hail will be possible Thursday afternoon into Thursday night. Locally
heavy rainfall across the eastern half of the area is expected
Thursday and Thursday night and may result in minor flooding.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 4, 6:54 PM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
654 PM CST Mon Mar 4 2024

TXZ156-050130-
Lampasas TX-
654 PM CST Mon Mar 4 2024

...A strong thunderstorm will impact portions of Lampasas County
through 730 PM CST
...

At 654 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles west of Lampasas, moving northeast at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of Lampasas County,
including the following locations... Nix, Adamsville, and Lometa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3138 9832 3126 9804 3103 9819 3103 9844
      3105 9845
TIME...MOT...LOC 0054Z 204DEG 28KT 3108 9832

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Prater

The radar

The Dallas/Ft Worth radar (KFWS), 83 km away, was scanning. The volume nearest the first event began at 03:31 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Bosque

When
March 4, 9:34 PM CST
Where
Bosque County, 2.38 mi NNW of Iredell
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
32.010, -97.890

Emergency manager reported nickel size hail 2 miles north of Iredell.

Hail, Henderson

When
March 5, 2:01 AM CST
Where
Henderson County, 1.17 mi E of Malakoff
Measured
1 in hail
Reported by
Public
Coordinates
32.170, -96.000

Public reported quarter hail 1 mile ESE of Malakoff.

Hail, Van Zandt

When
March 5, 3:40 AM CST
Where
Van Zandt County, 0.69 mi N of Wills Pt
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.710, -96.000

Broadcast media reported nickel hail just north of Wills Point.

Tornado, Ellis

When
March 5, 4:45 PM CST to 4:48 PM CST
Where
Ellis County, 0.58 mi E of Forreston
Rating
EF0
Path length
0.25 mi
Path width
50 yd
Reported by
Broadcast Media
Coordinates
32.250, -96.860

Multiple pictures and videos were received of a landspout that occurred near Forreston in Ellis County. The landspout remained over rural land.

Hail, Tarrant

When
March 6, 7:44 PM CST
Where
Tarrant County, 0.9 mi SW of Crowley
Measured
0.75 in hail
Reported by
Public
Coordinates
32.570, -97.330

Public reported penny hail 2 miles ESE of Crowley.

Hail, Palo Pinto

When
March 7, 3:40 PM CST
Where
Palo Pinto County, 3.21 mi WSW of Possum Kingdom Lake
Measured
1.75 in hail
Property damage
$5,000
Reported by
Social Media
Coordinates
32.880, -98.550

Social media photo of golf ball size hail that fell around the Possum Kingdom area.

Hail, Palo Pinto

When
March 7, 4:20 PM CST
Where
Palo Pinto County, 1.5 mi NNW of Graford
Measured
1 in hail
Reported by
Social Media
Coordinates
32.950, -98.260

Social media report of quarter size hail. Time estimated by radar.

Flash Flood, Tarrant

When
March 7, 5:30 PM CST to 8:00 PM CST
Where
Tarrant County, 2.94 mi N of Keller to 2.26 mi N of Keller
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.972, -97.247

Highway 377 from Westport Parkway to Ridge Point Parkway was closed due to high water.

Hail, Hill

When
March 8, 4:20 AM CST
Where
Hill County, 1.76 mi W of Whitney
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.970, -97.360

Trained spotter report of nickel-sized hail 3 miles WNW of Whitney on FM 1713.

Hail, Ellis

When
March 8, 5:00 AM CST
Where
Ellis County, 2.15 mi SSE of Sterrett
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.440, -96.810

Trained spotter report of nickel-sized hail near the Grove Creek Rd and FM 813 intersection around 3 miles NE of Waxahachie.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyThe tornado archive for Texas, 2024Warnings in Texas, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162242, 1162244, 1162246, 1169944, 1162247, 1162249, 1162250, 1162255, 1162252, 1162254.